Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Chicago, IL

June 10, 2002DeKalb County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 10, 2002, 6:20 PM CDT for DeKalb County, Illinois. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2002, 6:20 PM CDT (23:20 UTC)
Expired
Jun 10, 2002, 6:45 PM CDT
In force
25 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County DeKalb County, IL

The radar

The Chicago radar (KLOT), 74 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:33 PM CDTThunderstorm Wind 50 EDe Kalb, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 102320
SVRCHI
ILC037-102345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
620 PM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 616 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  MALTA...OR ABOUT 5 MILES WEST OF DE KALB...MOVING NORTH AT 30 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...

  SYCAMORE AROUND 630 PM CDT AND
  KINGSTON AROUND 640 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.


LAT...LON 4189 8893 4181 8878 4213 8862 4213 8890

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:15 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 3:15 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT MON JUN 10 2002

GOING FCST STILL ON TRACK.  LATEST SATLT/RADAR LOOPS SHOW SMALL
CLUSTERS OF TSTMS OVR ENTR RGN.   AMS WILL BE TEMPORARILY
STABILIZED BY PASG OF STGR STMS DUE TO OUTFLOW.  HOWEVER...
OVERALL SYNOPTIC PATN STILL SHOWS BROAD 30 TO 35 KT H85 FLO INTO
RGN WITH PLENTY OF INSTABILITY JUST UPSTREAM.  THEREFORE EXPECT
OTHER TSTM CLUSTERS OVER CNTRL IL TO MIGRATE NWD INTO FA THIS
EVE.  BASED ON THIS AND ONGOING CONVECTION ACRS AREA WILL JUST
GO WITH UNQUALIFIED MENTION OF SCTD TSTMS...MAIN EMPHASIS ON
THIS EVE AS COMBINATION OF LOSS OF DIURNAL HEATING AND PASSAGE
OF S/W NOW MOVG THRU RGN SHUD LIMIT DVLPMT LATER DURG THE NIGHT.

BIG QUESTION DEALS WITH TUES/TUES NGT TIME FRAME.  MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH FRONTAL TIMING...BUT SEEM TO BE
ZEROING ON LATE TUES NGT-WED MRNG.  AT ANY RATE EXPECT FRONTAL
ACTIVITY TO BE SAGGING S OF CWA BY NOON WED FOLLOWED BY PARTIAL
CLRG.  WILL GO WITH LIKELY POPS FOR TUES NGT AS PER MAV GUID DUE
TO HIGH DEGREE OF INSTABILITY AHD OF FRONT.  ONLY LIMITING
FACTOR APPEARS TO BE WIND PROFILES AS WK LO LVL RIDGE AXIS JUST
TO SW OF RGN CONTINUES TO BE ADVERTIZED BY MDLS ON TUES AND TUES
NGT.

WILL MAKE LTL CHG TO RMNDR OF FCST AS INSTABILITY SHWRS APPEAR
LIKELY GIVEN AVN FCST SOUNDINGS THUR AFTN AND PROBABLY FRI AFTN
AS WELL.

.CHI...NONE

MERZLOCK

In the hours before

Local storm report, Jun 10, 5:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
548 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    EVANSTON                  IL   WIND DAMAGE
06/10/02   COOK                           15 INCH DIAMETER TREE
                                          LIMB FELL ON TWO PARKED
                                          CARS. ONLY MINOR
                                          DAMAGE. REPORTED BY
                                          STORM SPOTTER.

0415 PM    HAMPSHIRE                 IL   WIND DAMAGE
06/10/02   KANE                           ONE SEMI AND A FEW CARS
                                          BLOWN OFF ROUTE 20, 3/8
                                          OF MILE WEST OF BIG
                                          TIMBER ROAD. TREES AND
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0435 PM    BOLINGBROOK               IL   WIND DAMAGE
06/10/02   DUPAGE                         2 TREES AND POWER LINES
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:26 PM CDTSpecial Marine WarningLOT64 min
Jun 10, 3:26 PM CDTSpecial Marine WarningLOT64 min
Jun 10, 3:26 PM CDTSpecial Marine WarningLOT64 min
Jun 10, 6:07 PM CDTSpecial Marine WarningLOT53 min
Jun 10, 6:07 PM CDTSpecial Marine WarningLOT53 min
Jun 10, 6:38 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago37 min
Jun 10, 6:52 PM CDTSpecial Marine WarningLOT53 min
Jun 10, 6:52 PM CDTSpecial Marine WarningLOT53 min
Jun 10, 6:52 PM CDTSpecial Marine WarningLOT53 min
Jun 10, 6:52 PM CDTSpecial Marine WarningLOT53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.